Medline ® Abstracts for References 8,15,30
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Fluoropyrimidine-associated cardiotoxicity: revisited.
Saif MW, Shah MM, Shah AR
Expert Opin Drug Saf. 2009;8(2):191.
BACKGROUND: The syndrome of 5-fluorouracil (5-FU)-associated cardiotoxicity remains poorly defined.
PATIENTS AND METHODS: We performed a literature review (1969 - 2007) and compiled data derived from 377 evaluable cases out of 448 reported cases.
RESULTS: Patient age ranged from 14 to 86 years. Of the patients 65% were 55 years old and the male:female ratio was 1.5:1. The most commonly treated tumors were gastrointestinal (60%), head and neck (22%) and breast (4%). Of the patients 14% had a history of heart disease whereas cardiac risk factors were found in 37%. Mode of administration included: continuous infusion (72%); bolus (22.5%); intermediate infusion (3%); oral (2%); and intraperitoneal (1 patient). The dosages of 5-FU used were<750 mg/m(2)/day (36%), 751 - 999 (16%), 1,000 (26%), 1,001 - 1,499 (4%) and 1,500 (16%). Of the patients 54% received 5-FU in combination with other chemotherapeutic agents (cisplatin 44%) whereas 51% received 5-FU alone or with leucovorin. Only 4% patients had undergone previous or concomitant radiation therapy to the mediastinum. Of cardiac incidents that happened 69% were seen during or within 72 h of the first cycle of 5-FU. Angina occurred in 45% ofpatients whereas myocardial infarction was seen in 22%, arrhythmias in 23, acute pulmonary edema in 5, cardiac arrest and pericarditis in 1.4 and heart failure in 2. Electro-cardiographic evidence of ischemia or ST-T changes were recorded in 69% of patients, but abnormal cardiac enzymes were found in only 12%. The cardiac symptoms were reproducible in 47%, including in one patient subsequently treated with 5-FU p.o. Symptoms were also elicited when the same patients were treated with lower doses or different schedules. Of the patients 68% responded to conservative anti-anginal therapy, although prophylactic coronary vasodilators had limited efficacy. Overall, 8% of patients showing cardiotoxicity on 5-FU administration died. Furthermore, 13% reexposed to 5-FU died.
CONCLUSIONS: Our review suggests that 5-FU cardiotoxicity is an infrequent but real phenomenon that is independent of dose and may be related to a continuous infusion schedule. The presence of cardiac risk factors is not predictive. Patients should be observed closely and 5-FU administration discontinued if cardiac symptoms develop. A rechallenge with 5-FU should be reserved only for those patients in whom there is no reasonable alternative therapy and should be performed in the setting of aggressive prophylaxis and close monitoring.
Yale University School of Medicine, FMP 116, CT 06520, New Haven, USA. firstname.lastname@example.org
Symptomatic cardiotoxicity associated with 5-fluorouracil.
Meyer CC, Calis KA, Burke LB, Walawander CA, Grasela TH
Pharmacotherapy. 1997 Jul-Aug;17(4):729-36.
A prospective cohort study was conducted in 35 hospitals with oncology units to determine the incidence of symptomatic cardiotoxicity in patients receiving continuous infusions of 5-fluorouracil (5-FU), and to identify risk factors that could contribute to the development of 5-FU-associated cardiotoxicity. A sample of 483 patients [197 (41%) women, overall average age +/- SD 60.9 +/- 11.9 yrs]were followed for one cycle of 5-FU infusion. Thirty-eight (7.9%) patients had abrupt termination of the infusion. There were 9 (1.9%) cases of suspected or documented cardiotoxic events. Cardiotoxicity occurred in 7 (3.35%) of 209 patients receiving their first course of 5-FU and in 2 (0.73%) other patients (p=0.044). Based on univariate analysis, the following patient groups were at elevated risk of cardiotoxicity: those with preexisting cardiac disease (RR=6.83, p=0.0023); patients receiving calcium channel blockers (RR=4.75, p=0.014); those receiving nitrates (RR=9.18, p=0.007); and patients receiving concomitant etoposide (RR=10.32, p=0.022). Patients with underlying cardiac disease require close monitoring while receiving continuous infusions of 5-FU. They should be observed for signs and symptoms of cardiotoxicity, and vital signs should be measured frequently. Continued reporting of 5-FU-associated cardiotoxicity is necessary to identify other patients at risk.
Drug Information Center, Division of Pharmacy Practice, University of Missouri-Kansas City, USA.
The frequency and pattern of cardiotoxicity observed with capecitabine used in conjunction with oxaliplatin in patients treated for advanced colorectal cancer (CRC).
Ng M, Cunningham D, Norman AR
Eur J Cancer. 2005;41(11):1542.
We examined the cardiotoxicity in 153 patients treated with capecitabine and oxaliplatin in two prospective trials for advanced colorectal cancer. Ten patients (6.5%) developed cardiac events. One patient (0.7%) had sudden death, one patient developed cardiac failure with raised troponin I while another developed ventricular tachycardia (VT). The remaining seven patients (4.6%) experienced angina and three of the seven patients had raised troponin I, one of which developed ventricular fibrillation. Eight events occurred within cycle 1 (median cycle 1 day 10). Four patients with angina and one patient with VT recovered on stopping capecitabine, four patients required additional medical management and the remaining patient died suddenly at home. Patients with ischaemic heart disease appeared to be at increased risk. Physicians and patients need to be aware of these complications, so that prompt discontinuation of treatment and appropriate interventions may be instituted.
Department of Medicine, Royal Marsden Hospital, Sutton, Surrey, UK.